Alert archive / Virginia / Frost Advisories in 2016
Frost Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 13, 2016, 2:44 PM EDT for 4 counties in Virginia. It took effect at Apr 14, 2016, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2016, 2:44 PM EDT (18:44 UTC)
- In effect from
- Apr 14, 2016, 2:00 AM EDT
- Expired
- Apr 14, 2016, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612 WWUS71 KRNK 131844 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT WED APR 13 2016 ...FROST EXPECTED TO DEVELOP DURING EARLY THURSDAY MORNING... .HIGH PRESSURE WILL PROVIDE LIGHT WINDS AND CLEAR SKIES FOR TONIGHT. GOOD RADIATIONAL COOLING SHOULD OCCUR...AND SEND LOW TEMPERATURES TO THE MID 30S. THESE TEMPERATURES WILL SUPPORT THE DEVELOPMENT OF FROST BY EARLY THURSDAY MORNING. VAZ024-140245- /O.NEW.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/ ROCKBRIDGE- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA 244 PM EDT WED APR 13 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. * LOCATIONS...ROCKBRIDGE COUNTY...INCLUDING THE INDEPENDENT CITIES OF BUENA VISTA AND LEXINGTON. * HAZARDS...FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING. * IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR VEGETATION IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ PW
1 follow-up statement
683 WWUS71 KRNK 140138 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 938 PM EDT WED APR 13 2016 ...FROST EXPECTED TO DEVELOP EARLY THURSDAY MORNING... .HIGH PRESSURE WILL PROVIDE LIGHT WINDS AND CLEAR SKIES TONIGHT. THESE CONDITIONS WILL PROVIDE FOR GOOD RADIATIONAL COOLING...ALLOWING LOW TEMPERATURES TO DROP INTO THE MID 30S SUPPORTING THE DEVELOPMENT OF FROST BY EARLY THURSDAY MORNING. VAZ035-141300- /O.EXA.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/ AMHERST- INCLUDING THE CITY OF...AMHERST 938 PM EDT WED APR 13 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. * LOCATIONS...AMHERST COUNTY. * HAZARDS...FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING. * IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR VEGETATION IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ VAZ024-141300- /O.CON.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/ ROCKBRIDGE- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA 938 PM EDT WED APR 13 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * LOCATIONS...ROCKBRIDGE COUNTY...INCLUDING THE INDEPENDENT CITIES OF BUENA VISTA AND LEXINGTON. * HAZARDS...FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING. * IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR VEGETATION IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RAB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 13, 1:29 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 13, 1:29 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT WED APR 13 2016 .SYNOPSIS... HIGH PRESSURE WILL BUILD FROM THE NORTH TODAY...AND ALLOW DRY CONDITIONS TO PERSIST THROUGH THE REST OF THIS WEEK AND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM EDT WEDNESDAY... HIGH PRESSURE CONTINUES TO BUILD SOUTHWARD FROM THE NEW ENGLAND STATES...AND SHOULD BRING DRY CONDITIONS THROUGH THE REMAINDER OF TODAY. ONLY PATCHY AREAS OF CIRRUS MAY CROSS OVER NORTHWEST NORTH CAROLINA LATER IN THE AFTERNOON...BUT PLENTY OF SUNSHINE SHOULD ALLOW TEMPERATURES TO REACH THE MID 50S TO THE LOWER 60S. MINOR TWEAKS WERE MADE TO THE HIGHS FOR THIS UPDATE. NOT MUCH CHANGE IS EXPECTED FOR TONIGHT. LIGHT WINDS AND MAINLY CLEAR SKIES SHOULD ALLOW TEMPERATURES TO DROP INTO THE LOWER 30S TO THE LOWER 40S. HOWEVER...THE ONLY AREAS EXPECTED BELOW FREEZING REMAIN WHERE THE GROWING SEASON HAS NOT OFFICIALLY STARTED YET. AFTER COORDINATING WITH SURROUNDING OFFICES...IT IS LIKELY THAT A FROST ADVISORY WILL BE NEEDED TONIGHT FOR ROCKBRIDGE COUNTY OF VIRGINIA. JUST A MENTION OF PATCHY FROST WILL BE IN THE GRIDS FOR ALLEGHANY...ASHE...AND WATAUGA COUNTIES OF NORTH CAROLINA...BUT NOT ENOUGH TO EXPECT A FROST ADVISORY AT THIS TIME. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 300 AM EDT WEDNESDAY... FAIR WEATHER EXPECTED THROUGH THE END OF THE WEEK AS HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER ACROSS THE MID ATLANTIC. MODEL GUIDANCE CONTINUES TO DEPICT AN AMPLIFIED AND SLOW MOVING PATTERN WITH MULTIPLE CLOSED LOW FEATURE...ALL OF WHICH REMAIN OUTSIDE OF OUR REGION. BUILDING UPPER RIDGE OVER THE EASTERN CONUS WILL BE FLANKED BY A WESTERN ATLANTIC CLOSED LOW...A ROCKIES CLOSED LOW...AND A LOW CAUGHT UNDERNEATH THE RIDGE OVER THE LOWER MS VALLEY. THE LOW OVER THE DEEP SOUTH IS THE ONLY FEATURE THAT WILL BE CLOSE ENOUGH TO POTENTIALLY STEER SOME UPPER LEVEL MOISTURE IN OUR DIRECTION IN THE FORM OF CIRRUS...BUT ALL OTHER ACTIVE WEATHER FEATURES WILL REMAIN BLOCKED BY THE UPPER RIDGE. THE GFS IS THE MOST AGGRESSIVE WITH THE UPPER LEVEL MOISTURE...SUGGESTING PARTS OF THE FORECAST AREA...MAINLY THE NORTH CAROLINA MOUNTAINS...MAY BE SUBJECT TO A PERIOD OF THICKER CLOUD COVER. THE CENTER OF THE RIDGE OF HIGH PRESSURE WILL BE TO OUR NORTH... WHICH MEANS WE WILL BE SUBJECT TO PERSISTENT NORTHEAST TO EAST SURFACE WIND. THIS WIND FLOW IS DRY...SO THE EXPECTATION IS FOR MOSTLY CLEAR SKIES...ASIDE FROM ANY CIRRUS. THE COOLEST OF THE AIRMASS WILL BE WEDGED DOWN THE EAST SIDE OF THE APPALACHIANS WITH 85H TEMPS OF +2 TO +4 DEG C. THESE SORT OF TEMPERATURES...WITH NEAR FULL APRIL SUN...WILL MAKE IT FEEL QUITE PLEASANT DURING THE DAY WITH HIGHS IN THE 60S. AT NIGHT HOWEVER...A NEARLY CLEAR SKY COMBINED WITH THE COOLER THICKNESS VALUES WILL ALLOW FOR TEMPERATURES TO QUICKLY RETREAT INTO THE 30S...THUS PROMOTING SCATTERED FROST. WITH AN EASTERLY WIND...THE WARMEST TEMPERATURES THROUGH THE END OF THE WEEK WILL LIKELY BE ON THE WEST SIDE OF THE MOUNTAINS FROM THE TENNESSEE VALLEY INTO WEST VIRGINIA WHERE EASTERLY DOWNSLOPE COMPRESSION WILL DRIVE READINGS AOA 70. WITHIN OUR FORECAST AREA...THIS SUGGESTS THE WARMER DAYTIME HIGHS WILL BE ON THE WEST SIDE OF THE APPALACHIAN DIVIDE FROM SMYTH AND TAZEWELL COUNTIES NORTH TO NEAR BLUEFIELD. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT TUESDAY... THE OMEGA BLOCKING PATTERN WILL PERSIST THROUGH THE WEEKEND. NEXT WEEK...A DISTURBANCE IN THE NORTHERN JET MAY ACT AS THE TRIGGER TO HELP EJECT THE WESTERN U.S. LOW/TROUGH EASTWARD. GUIDANCE VARIES AS TO THE SPEED THIS EJECTION TAKES PLACE WITH THE GFS NOTABLY SLOWER THAN THE ECWMF. OUR FORECAST WILL REFLECT A BLENDED SOLUTION THAT LEANS MORE TOWARDS THE QUICKER ECMWF SOLUTION. GIVEN THIS SCENARIO...OUR FORECAST WILL REMAIN DRY THROUGH MONDAY. LIGHT PRECIPITATION IS FORECAST TO RETURN TO CENTRAL AND WESTERN PORTIONS OF THE AREA ON TUESDAY IN ASSOCIATION WITH A PASSING WARM FRONT. TEMPERATURES WILL TREND WARMER THROUGH THE PERIOD WITH HIGHS IN THE UPPER 60S TO LOWER 70S ACROSS THE MOUNTAINS AND MID TO UPPER 70S ACROSS THE PIEDMONT ON MONDAY AND TUESDAY. LOWS WILL HAVE INCHED THEIR WAY HIGHER TO THE MID TO UPPER 40S ACROSS THE MOUNTAINS MONDAY NIGHT WITH LOWER 50S ACROSS THE PIEDMONT. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 130 PM EDT WEDNESDAY... HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD TOWARD THE MID ATLANTIC DURING THIS FORECAST PERIOD. THUS...THERE IS HIGH CONFIDENCE FOR VFR CONDITIONS AT ALL SITES THROUGH 18Z THURSDAY. WINDS SHOULD BE LIGHT FROM MAINLY THE EAST THROUGHOUT THIS TIME. EXTENDED DISCUSSION... HIGH PRESSURE WILL STAY IN CONTROL TO MAINTAIN VFR CONDITIONS THROUGH FRIDAY AND THE UPCOMING WEEKEND. THE LATEST MODELS STILL KEEP ANY MOISTURE FROM DISTURBANCES CROSSING THE SOUTHEAST UNITED STATES WELL TO THE SOUTH TO AFFECT THE MID ATLANTIC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...PM LONG TERM...DS AVIATION...PW
Hazardous weather outlook, Apr 13, 1:32 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT WED APR 13 2016 NCZ001>006-018>020-VAZ007-009>020-022-023-032>035-043>047-058-059- WVZ042>044-507-508-141745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 132 PM EDT WED APR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-141745- ROCKBRIDGE- 132 PM EDT WED APR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FROST ADVISORY WILL LIKELY BE NEEDED TONIGHT DUE TO THE POTENTIAL FOR MORE FROST DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PW
Nearby
Frost Advisories in Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.